Hail, Chase
- When
- August 8, 2:57 PM MST
- Where
- Chase County, 4 mi W of Champion
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -101.826
Thunderstorms developed over the Nebraska panhandle on the afternoon of August 8th and moved southeast through southwest Nebraska. h.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over the Nebraska panhandle on the afternoon of August 8th and moved southeast through southwest Nebraska. Several of these storms were very intense and produced very large hail to baseball size along with 70 m.p.h. winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 8, 12:40 PM MST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 240 PM CDT MON AUG 8 2011 .SYNOPSIS... WEAK SURFACE CONVERGENCE INDICATED NEAR A STALLED OUTFLOW BOUNDARY NEAR THE NORTH PLATTE/PLATTE RIVER VALLEY WITH SOME TOWERING CU VISIBLE ON SATELLITE. THIS WILL BE ONE AREA OF NEAR TERM FOCUS. A THUNDERSTORM HAS DEVELOPED ON THE SOUTHERN BLACK HILLS AS WELL WITH WEAK CONVECTION CONTINUING TO LINGER ALONG THE NEBRASKA SOUTH DAKOTA BORDER THIS AFTERNOON. DESTABILIZATION IS OCCURRING WITH SURFACE BASED CAPES OF 1000-2200 J/KG. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... POTENTIAL EXISTS FOR A STORM CLUSTER...CURRENTLY DEVELOPED ON THE SOUTHERN BLACK HILLS TO MOVE EAST SOUTHEAST ACROSS NORTHERN NEBRASKA LATER THIS AFTERNOON AND EVENING. THE HIGH RESOLUTION RAPID REFRESH (HRRR) MODEL INDICATES THIS TO OCCUR...ALTHOUGH MOVEMENT/DEVELOPMENT IS MUCH FURTHER SOUTHEAST. MODEL FORECAST CORFIDI VECTOR INDICATE A GENERAL EAST SOUTHEAST MOVEMENT. SEVERE STORMS ARE POSSIBLE GIVEN SUFFICIENT DEEP LAYER SHEAR. LIMITING FACTORS ARE PRESENCE OF POST FRONTAL LIGHT NORTHERLY WINDS AND MODEST INSTABILITY OF 1000-1500 J/KG. ANY DEVELOPMENT SHOULD DIMINISH OR EXIT AREA BY MIDNIGHT TONIGHT. THERE MAY ALSO BE ISOLATED STORMS TO DEVELOP ACROSS REMAINDER OF FORECAST AREA THIS AFTERNOON...ESPECIALLY NEAR ANY EXISTING OUTFLOW BOUNDARIES MEANDERING THE REGION. EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW INCREASES TUESDAY AFTERNOON AS WEAK SURFACE HIGH RESIDES FROM SOUTH DAKOTA INTO EASTERN NEBRASKA. FAST WESTERLIES ALOFT WILL BRING AN ORGANIZED THREAT FOR MCS FORMATION WITH GENERAL WIDESPREAD RAINFALL POSSIBLE. DUE TO 30 TO 50 KNOT DEEP LAYER SHEAR...SEVERE STORMS AGAIN POSSIBLE BY LATE AFTERNOON. HIGHS TUESDAY ALSO TO BE SLIGHTLY COOLER IN THE UPPER 70S TO LOWER 80S. PREFER THE SLOWER TIMING OF THE NAM MODEL WITH ORGANIZED DEVELOPMENT TARGETED IN THE NEBRASKA PANHANDLE LATE AFTERNOON TO BLOSSOM AND TRACK SOUTHEAST THROUGH THE CENTRAL AND SOUTHERN SANDHILLS OVERNIGHT. A DEVELOPING EAST/SOUTHEAST LOW LEVEL JET...WHICH HAS BEEN LACKING THE PAST SEVERAL DAYS WILL BE PRESENT AIDING IN STORM INFLOW. AREAS OF SIGNIFICANT RAINFALL ARE EXPECTED. THE HEAVY CONVECTION WILL DIMINISH BY WEDNESDAY...ALTHOUGH AMPLE MOISTURE AND WEAK LIFT WILL BE SUFFICIENT FOR AT LEAST SCATTERED SHOWERS AND STORMS. MOST IF NOT ALL THE ACTIVITY SHOULD END WEDNESDAY EVENING. LOWERED HIGHS WEDNESDAY A BIT FURTHER TO RANGE FROM 73 TO 76 AS PERSISTENT STRATUS TO ALSO INHIBIT WARMUP. MAINTAINED AT LEAST A SLIGHT CHANCE FOR SHOWERS AND STORMS THURSDAY/THURSDAY NIGHT AS FAST WESTERLIES ALOFT IN ZONAL FLOW MAY AID IN AT LEAST ISOLATED DEVELOPMENT. HIGHS A BIT WARMER FROM 82 TO 86. .LONG TERM (FRIDAY THROUGH MONDAY)... UPPER RIDGE FORECAST TO PERSIST FROM THE FOUR CORNER REGION INTO THE NORTHERN ROCKIES PER GFS MODEL...WHILE THE 12Z ECMWF BREAK DOWN THE NORTHERN PORTION OF RIDGE. STORM CHANCES WILL EXIST...ALTHOUGH MOST DEVELOPMENT LOOKS TO BE ISOLATED. HIGH TO WARM FROM THE LOW TO MID 80S FRIDAY AND SATURDAY TO THE MID AND UPPER 80S SUNDAY AND MONDAY. A COLD FRONT STILL FORECAST TO PASS FRIDAY WITH RETURN SOUTHERLY WINDS BY SUNDAY AND MONDAY. && .AVIATION... THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ACROSS THE AREA FOR THIS AFTERNOON AND INTO EARLY EVENING. AN UPPER LEVEL DISTURBANCE WILL PASS ACROSS NEBRASKA THIS AFTERNOON AND IS EXPECTED TO SPARK OFF CONVECTION OVER THE PANHANDLE AND THE BLACK HILLS IN SOUTH DAKOTA. STORMS HAVE STARTED TO DEVELOP EARLY THIS AFTERNOON OVER THE BLACK HILLS. THIS CONVECTION IS EXPECTED TO MOVE SOUTHEAST INTO NORTHWEST NEBRASKA...HOWEVER IF THE ACTIVITY FORMS INTO A LINE IT LOOKS AS IF MOVEMENT WOULD BE MORE EASTERLY. CONFIDENCE IS HIGHER WITH THESE STORMS MOVING OVER THE KVTN TERMINAL LATER THIS AFTERNOON. HAVE LOW TO MODERATE CONFIDENCE WITH STORM DEVELOPMENT OVER THE PANHANDLE...SO HAVE INCLUDED VCTS INTO THE KLBF FORECAST. AFTER THIS CONVECTION PASSES...QUIET CONDITIONS ARE EXPECTED WITH VFR CEILINGS AND VISIBILITIES AS WELL AS LIGHT AND VARIABLE WINDS...EVENTUALLY SWITCHING TO THE NORTHEAST. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...ROBERG AVIATION...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 410 PM CDT MON AUG 8 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-092115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 410 PM CDT MON AUG 8 2011 /310 PM MDT MON AUG 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO PERHAPS SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. THE AREA OF CONCERN IS PRIMARILY SOUTH OF A LINE FROM VALENTINE TO BARTLETT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. CONDITIONS ARE EXPECTED TO BE FAVORABLE FOR STORMS TO BECOME SEVERE WITH PRIMARY THREATS OF LARGE HAIL AND DAMAGING WINDS. THE AREA OF CONCERN IS GENERALLY WEST OF A LINE FROM VALENTINE TO TAYLOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE BROOKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 AM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 10 SE VALENTINE 42.77N 100.41W
08/07/2011 E1.50 INCH CHERRY NE PUBLIC
0815 PM TSTM WND GST 10 SE VALENTINE 42.77N 100.41W
08/07/2011 E80 MPH CHERRY NE PUBLIC
THE VERY STRONG WINDS LASTED ABOUT 20 MIN
0740 PM HAIL 2 E KILGORE 42.94N 100.92W
08/07/2011 E1.75 INCH CHERRY NE PUBLIC
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
119 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 W KILGORE 42.94N 100.98W
08/07/2011 E2.75 INCH CHERRY NE PUBLIC
ALSO ESTIMATED WINDS BLEW AT LEAST 60MPH AS THE STORM
PASSED
0715 PM HAIL 3 NW KILGORE 42.97N 101.00W
08/07/2011 E2.75 INCH CHERRY NE PUBLIC
WINDSHIELDS AND WINDOWS WERE BROKE FROM LARGE HAIL
0720 PM TSTM WND DMG 6 SE KILGORE 42.88N 100.87W
08/07/2011 CHERRY NE PUBLIC
GRAIN BINS...OUTBUILDINGS...WINDMILLS AND PIVOTS DAMAGED
0750 PM TSTM WND DMG 7 SSW CROOKSTON 42.83N 100.81W
08/07/2011 CHERRY NE PUBLIC
BUILDING DAMAGE REPORTED ON THE PROPERTY
0815 PM TSTM WND DMG 13 SE VALENTINE 42.74N 100.37W
08/07/2011 CHERRY NE PUBLIC
LOTS OF TREES DOWN AS WELL AS BUILDING DAMAGE
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
126 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 28 S VALENTINE 42.47N 100.55W
08/07/2011 E60 MPH CHERRY NE CO-OP OBSERVER
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 8 SSE CROOKSTON 42.82N 100.69W
08/07/2011 CHERRY NE EMERGENCY MNGR
LOTS OF TREES DOWN OVER BUSH ROAD
0850 PM TSTM WND DMG 3 S BASSETT 42.54N 99.54W
08/07/2011 ROCK NE EMERGENCY MNGR
POWERLINES DOWN...POWER WAS OUT IN TOWN UNTIL 2 AM MONDAY
MORNING
&&
BROOKSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
224 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL HERSHEY 41.16N 101.00W
08/07/2011 M1.25 INCH LINCOLN NE TRAINED SPOTTER
SPOTTER REPORTED HALF-DOLLAR SIZED HAIL ON THE WEST SIDE
OF HERSHEY.
0620 PM HAIL 7 SE NORTH PLATTE 41.06N 100.68W
08/07/2011 E1.00 INCH LINCOLN NE PUBLIC
GROUND COVERED WITH HAIL...LARGEST WAS QUARTERS.
0624 PM HAIL 10 SE ROSCOE 41.03N 101.46W
08/07/2011 M1.00 INCH KEITH NE PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL 10 SE OF ROSCOE.
0715 PM HAIL 1 W KILGORE 42.94N 100.98W
08/07/2011 E2.75 INCH CHERRY NE PUBLIC
ALSO ESTIMATED WINDS BLEW AT LEAST 60MPH AS THE STORM
PASSED
0715 PM HAIL 3 NW KILGORE 42.97N 101.00W
08/07/2011 E2.75 INCH CHERRY NE PUBLIC
WINDSHIELDS AND WINDOWS WERE BROKE FROM LARGE HAIL
0720 PM TSTM WND DMG 6 SE KILGORE 42.88N 100.87W
08/07/2011 CHERRY NE PUBLIC
GRAIN BINS...OUTBUILDINGS...WINDMILLS AND PIVOTS DAMAGED
0732 PM HAIL 3 SW KILGORE 42.91N 101.00W
08/07/2011 M2.75 INCH CHERRY NE LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED GOLF BALL AND BASEBALL SIZED
HAIL 3 MILES SOUTHWEST OF KILGORE...ABOUT 2 MILES SOUTH
OF HIGHWAY 20.
0733 PM HAIL 4 NW KILGORE 42.98N 101.01W
08/07/2011 M2.75 INCH CHERRY NE PUBLIC
PUBLIC REPORTED GOLF BALL AND BASEBALL SIZED HAIL 4 MILES
NORTHWEST OF KILGORE.
0735 PM TSTM WND DMG 5 S KILGORE 42.87N 100.96W
08/07/2011 CHERRY NE PUBLIC
PUBLIC REPORTED THAT A TREE WENT THROUGH A HOUSE 5 MILES
SOUTH OF KILGORE. ALSO REPORTED POWERLINES AND OTHER
TREES DOWN.
0740 PM HAIL 2 E KILGORE 42.94N 100.92W
08/07/2011 E1.75 INCH CHERRY NE PUBLIC
0745 PM FUNNEL CLOUD VALENTINE 42.87N 100.55W
08/07/2011 CHERRY NE LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A FUNNEL CLOUD JUST SOUTH OF
VALENTINE. PRECISE LOCATION UNKNOWN.
0750 PM TSTM WND DMG 7 SSW CROOKSTON 42.83N 100.81W
08/07/2011 CHERRY NE PUBLIC
BUILDING DAMAGE REPORTED ON THE PROPERTY
0753 PM TSTM WND DMG 8 SSE CROOKSTON 42.82N 100.69W
08/07/2011 CHERRY NE EMERGENCY MNGR
LOTS OF TREES DOWN OVER BUSH ROAD
0800 PM TSTM WND GST 28 S VALENTINE 42.47N 100.55W
08/07/2011 E60.00 MPH CHERRY NE CO-OP OBSERVER
0801 PM TSTM WND GST VALENTINE 42.87N 100.55W
08/07/2011 M58.00 MPH CHERRY NE ASOS
VALENTINE ASOS REPORTED THUNDERSTORM WIND GUST OF 58 MPH.
0802 PM TSTM WND GST VALENTINE 42.87N 100.55W
08/07/2011 M77.00 MPH CHERRY NE ASOS
VALENTINE ASOS REPORTED A THUNDERSTORM WIND GUST TO 77
MPH.
0814 PM TSTM WND GST 27 S VALENTINE 42.48N 100.55W
08/07/2011 M62.00 MPH CHERRY NE MESONET
NWS RAWS SITE NEAR HIGHWAY 83
0815 PM TSTM WND GST 10 SE VALENTINE 42.77N 100.41W
08/07/2011 E80.00 MPH CHERRY NE PUBLIC
THE VERY STRONG WINDS LASTED ABOUT 20 MIN
0815 PM TSTM WND DMG 13 SE VALENTINE 42.74N 100.37W
08/07/2011 CHERRY NE PUBLIC
LOTS OF TREES DOWN AS WELL AS BUILDING DAMAGE
0815 PM HAIL 10 SE VALENTINE 42.77N 100.41W
08/07/2011 E1.50 INCH CHERRY NE PUBLIC
0825 PM TSTM WND GST 4 ENE JOHNSTOWN 42.59N 99.98W
08/07/2011 M62.00 MPH BROWN NE AWOS
0842 PM TSTM WND GST 4 ENE JOHNSTOWN 42.59N 99.98W
08/07/2011 M71.00 MPH BROWN NE AWOS
0850 PM TSTM WND DMG 3 S BASSETT 42.54N 99.54W
08/07/2011 ROCK NE EMERGENCY MNGR
POWERLINES DOWN...POWER WAS OUT IN TOWN UNTIL 2 AM MONDAY
MORNING
0914 PM TSTM WND GST 27 S VALENTINE 42.48N 100.55W
08/07/2011 M59.00 MPH CHERRY NE MESONET
NWS RAWS SITE ALONG HIGHWAY 83
0920 PM NON-TSTM WND GST VALENTINE 42.87N 100.55W
08/07/2011 M71.00 MPH CHERRY NE ASOS
0929 PM TSTM WND GST ATKINSON 42.53N 98.98W
08/07/2011 M60.00 MPH HOLT NE PUBLIC
PUBLIC REPORTED 60 MPH WIND GUSTS IN ATKINSON.
0929 PM FUNNEL CLOUD 2 W ONEILL 42.46N 98.69W
08/07/2011 HOLT NE TRAINED SPOTTER
TRAINED SPOTTERS REPORTED A WALL CLOUD BETWEEN ONEILL AND
EMMET.
0935 PM TSTM WND GST 2 NW ONEILL 42.48N 98.67W
08/07/2011 M58.00 MPH HOLT NE AWOS
0958 PM TSTM WND GST 6 W ATKINSON 42.53N 99.09W
08/07/2011 M70.00 MPH HOLT NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED 60 TO 70 MPH WINDS 6 MILES WEST
OF ATKINSON.
&&
BROOKSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 432 PM CDT MON AUG 8 2011 NEZ035-057-082215- ARTHUR NE-KEITH NE- 332 PM MDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR AND NORTHERN KEITH COUNTIES UNTIL 415 PM MDT... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOURQUIM HILL...OR 12 MILES WEST OF ARTHUR...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ARTHUR... HAYTHORN LAKE... THREE MILE LAKE... HIGHWAY 61 MILE MARKER 130... HIGHWAY 61 MILE MARKER 120... HIGHWAY 92 MILE MARKER 170... HIGHWAY 61 MILE MARKER 110... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUTTLER
The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Crops were heavily damaged on the north side of Lake McConaughy and near Keystone from large hail. Several thousand acres of crops were affected with yields being reduced.
Hail caused great crop damage across the northeast portions of Perkins county. Crops were 100 percent mature at the time the storms passed and loss to over 1000 acres of crops varied from minor to total loss.
Golf ball size hail fell at exit 190 on U.S. Interstate Highway 80.
Thunderstorm wind gusts were estimated at 80 m.p.h. at exit 190 on U.S. Interstate Highway 80. Telephone poles were blown down, while damage occurred to a roof of a building and many large trees. In addition, a home had minor damage and several power poles were blown down three miles southeast of Maxwell.
Extensive crop damage occurred due to the large hail, but acreage and damage values are unknown.
Thunderstorm winds flipped a pivot onto its side and damaged a grain bin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333343, 333344, 333345, 333351, 333346, 333349, 333347, 336737.